Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 200, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 31, 2012, 4:04 PM EDT for 4 counties in Kentucky. It was in force for 26 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2012, 4:04 PM EDT (20:04 UTC)
- Expired
- Jul 31, 2012, 4:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 60.0 mph
Counties Floyd County, KY, Knott County, KY, Letcher County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 79 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 4:20 PM EDT | TSTM WND DMG | 1 N Fleming-Neon, KY | A TREE WAS DOWNED ON HWY 315. |
| Jul 31, 4:28 PM EDT | HAIL 0.88 | Hemphill, KY | A SPOTTER REPORTED THAT HAIL STARTED A FEW MINUTES AGO AND IS STILL FALLING AS OF 430 PM EDT. |
| Jul 31, 4:34 PM EDT | HAIL 1 | Fleming-Neon, KY | HAIL UP TO QUARTER SIZE WAS REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1498 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
288
WUUS53 KJKL 312004
SVRJKL
KYC071-119-133-195-312030-
/O.NEW.KJKL.SV.W.0200.120731T2004Z-120731T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
404 PM EDT TUE JUL 31 2012
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME SOUTH CENTRAL FLOYD COUNTY IN SOUTHEAST KENTUCKY...
EXTREME SOUTHEASTERN KNOTT COUNTY IN SOUTHEAST KENTUCKY...
NORTHEASTERN LETCHER COUNTY IN SOUTHEAST KENTUCKY...
SOUTHWESTERN PIKE COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 430 PM EDT
* AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR MCROBERTS...OR 12 MILES
NORTHEAST OF WHITESBURG...AND MOVING SOUTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
MCROBERTS...JONANCY...MYRA...POTTERS FORK...BEEFHIDE...DUNHAM...
DORTON...PAYNE GAP...JENKINS...BURDINE...GASKILL...ADAMSON...SHELBY
GAP...ASHCAMP...LOOKOUT...ELKHORN CITY AND CEDARVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3726 8236 3722 8250 3715 8264 3715 8265
3724 8278 3735 8272 3731 8230
TIME...MOT...LOC 2004Z 302DEG 7KT 3723 8266
WIND...HAIL 60MPH <.50IN
$$
JACOBSON3 follow-up statements
327
WWUS53 KJKL 312010
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
410 PM EDT TUE JUL 31 2012
KYC071-119-312019-
/O.CAN.KJKL.SV.W.0200.000000T0000Z-120731T2030Z/
KNOTT KY-FLOYD KY-
410 PM EDT TUE JUL 31 2012
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL FLOYD
AND EXTREME SOUTHEASTERN KNOTT COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3723 8275 3733 8254 3731 8230 3726 8236
3722 8250 3715 8264 3715 8265
TIME...MOT...LOC 2009Z 302DEG 7KT 3722 8265
$$
KYC133-195-312030-
/O.CON.KJKL.SV.W.0200.000000T0000Z-120731T2030Z/
LETCHER KY-PIKE KY-
410 PM EDT TUE JUL 31 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
PIKE AND NORTHEASTERN LETCHER COUNTIES UNTIL 430 PM EDT...
AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR MCROBERTS...OR 12 MILES
NORTHEAST OF WHITESBURG...MOVING SOUTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
POTTERS FORK...BEEFHIDE...DUNHAM...DORTON...JENKINS...BURDINE...
GASKILL...ADAMSON...SHELBY GAP...ASHCAMP...LOOKOUT...ELKHORN CITY
AND CEDARVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3723 8275 3733 8254 3731 8230 3726 8236
3722 8250 3715 8264 3715 8265
TIME...MOT...LOC 2009Z 302DEG 7KT 3722 8265
WIND...HAIL 60MPH <.50IN
$$
JACOBSON734
WWUS53 KJKL 312019
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
419 PM EDT TUE JUL 31 2012
KYC133-195-312030-
/O.CON.KJKL.SV.W.0200.000000T0000Z-120731T2030Z/
LETCHER KY-PIKE KY-
419 PM EDT TUE JUL 31 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME
SOUTHWESTERN PIKE AND NORTHEASTERN LETCHER COUNTIES UNTIL 430 PM
EDT...
AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR DUNHAM...OR 12 MILES NORTHEAST
OF WHITESBURG...MOVING SOUTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
JENKINS...BURDINE...GASKILL...ADAMSON AND SHELBY GAP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3723 8275 3728 8265 3724 8245 3722 8249
3722 8250 3715 8264 3715 8265
TIME...MOT...LOC 2019Z 302DEG 7KT 3721 8263
WIND...HAIL 60MPH <.50IN
$$
JACOBSON264
WWUS53 KJKL 312030
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
430 PM EDT TUE JUL 31 2012
KYC133-195-312040-
/O.EXP.KJKL.SV.W.0200.000000T0000Z-120731T2030Z/
LETCHER KY-PIKE KY-
430 PM EDT TUE JUL 31 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PIKE AND
NORTHEASTERN LETCHER COUNTIES IS BEING REISSUED...
PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.
LAT...LON 3723 8275 3728 8265 3724 8245 3722 8249
3722 8250 3715 8264 3715 8265
TIME...MOT...LOC 2030Z 302DEG 7KT 3720 8261
$$
JACOBSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:35 PM EDT, 29 minutes earlier.
Area forecast discussion, Jul 31, 3:35 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 335 PM EDT TUE JUL 31 2012 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 335 PM EDT TUE JUL 31 2012 CONVECTION THAT WAS OVER SE COUNTIES HAS DIMINISHED...THOUGH CU REMAINS IN PLACE ACROSS THE SOUTHEASTERN COUNTIES. UPPER LEVEL RIDGING REMAINS IN PLACE NEAR THE TX AND OK PANHANDLE REGIONS AT MID AFTERNOON WITH TROUGH GENERALLY FROM CENTRAL CANADA DOWN THROUGH THE GREAT LAKES TO THE EASTERN SEABOARD. NW FLOW ALOFT IS IN PLACE BETWEEN THE TWO SYSTEMS. A SHORTWAVE IN THIS NW FLOW IS CURRENTLY MOVING THROUGH ONTARIO AND THE GREAT LAKES REGION AND IS APPROACHING THE UPPER OH RIVER VALLEY. AN OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION HAS LOST SOME DEFINITION...BUT IS PROBABLY STILL IN PLACE TO THE NORTHWEST OF THE REGION IN NORTHERN KY. FURTHER TO THE NORTHWEST A COLD FRONT ASSOCIATED WITH THE SHORTWAVE MOVING THROUGH THE GREAT LAKES IS STARTING TO APPROACH THE OH VALLEY. THE SHORTWAVE WILL PASS BY TO THE NORTH AND NORTHEAST OF THE AREA LATE THIS EVENING AND OVERNIGHT ALTHOUGH MODELS HINT AT ANOTHER WEAK SHORTWAVE POSSIBLY MOVING ACROSS THE REGION ON WED AS WELL. INSTABILITY PARAMETERS SUGGEST THAT ISOLATED CONVECTION COULD STILL DEVELOP OVER THE SOUTHEASTERN COUNTIES OVER THE NEXT FEW HOURS. RECENT UPPER LEVEL RADAR SCANS SUGGEST SHOWERS TRYING TO DEVELOP OVER THE SOUTHEASTERN COUNTIES. OTHERWISE...CONVECTION THAT IS FORECAST TO DEVELOP OUR NW IN ADVANCE OF THE COLD FRONT AND POSSIBLE DEVELOPMENT ALONG THE OLD OUTFLOW SHOULD AFFECT THE NORTHWEST OR NORTHERN SECTIONS DURING THE EVENING AS THE SHORTWAVE MOVES BY TO THE NORTHEAST. MEANWHILE COLD FRONT NOW NORTHEAST OF THE OH VALLEY WILL DROP DOWN INTO THE REGION TONIGHT AND WILL BECOME RATHER DIFFUSE BY WED...BUT STILL MAY BE A FOCUS FOR CONVECTION IN THE FAR EAST...ESPECIALLY WHEN COUPLED BY THE POTENTIAL SHORTWAVE CROSSING THE REGION. SFC AND UPPER LEVEL HIGH PRESSURE BUILDING INTO THE AREA SHOULD LEAD TO DRY WEATHER FOR WED NIGHT. CONFIDENCE IN AREAL EXTENT AND TIMING OF CONVECTION FROM LATE THIS AFTERNOON INTO EARLY IN THE EVENING IS NOT ALL THAT HIGH...BUT SAT AND RADAR TRENDS AS WELL AS SOME OF THE GUIDANCE SUGGESTS MORE ACTIVITY THROUGH EARLY EVENING IN THE SOUTHEAST. THIS MAY THEN BE FOLLOWED BY ISOLATED TO PERHAPS SCATTERED CONVECTION DURING THE MID TO LATE EVENING OR EVEN OVERNIGHT...ESPECIALLY IN THE NORTH. PATCHY FOG MAY DEVELOP TOWARD DAWN WHERE ANY PRECIP FALLS THIS EVENING OR OVERNIGHT...AND THEN MORE TYPICAL VALLEY FOG ON WED NIGHT WITH HIGH PRESSURE IN PLACE. TEMPERATURES THROUGH THE PERIOD WILL AVERAGE A FEW DEGREES ABOVE NORMAL. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 335 PM EDT TUE JUL 31 2012 THE LONG TERM DISCUSSION WILL BE ISSUED SHORTLY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 150 PM EDT TUE JUL 31 2012 INSTABILITY AS WELL AS A WEAK SHORTWAVE OR SHORTWAVES PASSING BY IN THE FLOW AND AN APPROACHING COLD FRONT WILL MAKE ISOLATED CONVECTION POSSIBLE THROUGHOUT SOUTHEAST KENTUCKY THROUGH INTO THE AFTERNOON BEFORE DIMINISHING AROUND 22Z. LATER TONIGHT...AN APPROACHING COLD FRONT FROM THE NORTH MAY KICK OFF A FEW STORMS AFTER OZ ACROSS THE FORECAST AREA...ESPECIALLY NORTHERN AND EASTERN SECTIONS. WINDS THROUGH THE PERIOD WILL BE LIGHT AND VARIABLE. GIVEN LOW CHANCES OF CONVECTION...NO CB OR TSRA ARE FORECAST AT THE TAF SITES ATTM. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JP LONG TERM....HAL AVIATION...JP
Hazardous weather outlook, Jul 31, 8:37 AM EDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...RESENT NATIONAL WEATHER SERVICE JACKSON KY 837 AM EDT TUE JUL 31 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011245- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 837 AM EDT TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES ON WEDNESDAY AND ALSO FROM FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 4:29 PM EDT | Severe Thunderstorm Warning | JKL | Letcher, Pike | 31 min |
| Jul 31, 4:30 PM EDT | Areal Flood Advisory | JKL | Letcher, Pike | 4 hr |
| Jul 31, 5:04 PM EDT | Severe Thunderstorm Warning | JKL | Letcher | 26 min |
| Jul 31, 5:12 PM EDT | Areal Flood Advisory | JKL | Harlan | 4 hr |
| Jul 31, 5:27 PM EDT | Flash Flood Warning | JKL | Harlan | 4 hr |
| Jul 31, 5:46 PM EDT | Areal Flood Advisory | JKL | Pike | 3 hr |
| Jul 31, 6:05 PM EDT | Areal Flood Advisory | JKL | Pike | 3 hr |
| Jul 31, 6:05 PM EDT | Flash Flood Warning | JKL | Pike | 3 hr |
| Jul 31, 6:23 PM EDT | Areal Flood Advisory | JKL | Harlan, Letcher | 2 hr |
| Jul 31, 6:23 PM EDT | Areal Flood Advisory | JKL | Harlan, Leslie, Letcher, Perry | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.